WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 4
- Error Reporting and Analysis 2
- Human Factors Engineering 5
- Quality Improvement Strategies 2
- Technologic Approaches 1
- Device-related Complications 1
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 4
- Identification Errors 2
- Medication Safety 2
- Psychological and Social Complications 1
- Surgical Complications 1
Yael K. Heher, MD, MPH; November 2017
A resident entered orders into the EHR for a biopsy specimen of a patient's rash to be sent to pathology for evaluation. The biopsy specimen was delivered to the laboratory without a copy of the orders. Because pathology and the medicine service did not share the same EHR, the laboratory could neither view the orders nor direct the biopsy to the appropriate area for analysis without a printed copy. The next day, the resident attempted to look up the results but found none.
Jennifer Malana, MSN, RN, and Audrey Lyndon, PhD, RN; October 2016
A pregnant woman was admitted for induction of labor for postterm dates. Prior to artificial rupture of membranes (AROM), the intern found a negative culture for group B strep in the hospital record but failed to note a positive culture in faxed records from an outside clinic. Another physician caught the error, ordered antibiotics, and delayed AROM to allow time for the medication to infuse.
- Spotlight Case
John D. Halamka, MD, MS, and Deven McGraw, JD, MPH, LLM; July/August 2015
A hospitalized patient with advanced dementia was to undergo a brain MRI as part of a diagnostic workup for altered mental status. Hospital policy dictated that signout documentation include only patients' initials rather than more identifiable information such as full name or birth date. In this case, the patient requiring the brain MRI had the same initials as another patient on the same unit with severe cognitive impairment from a traumatic brain injury. The cross-covering resident mixed up the two patients and placed the MRI order in the wrong chart. Because the order for a "brain MRI to evaluate worsening cognitive function" could apply to either patient, neither the bedside nurse nor radiologist noticed the error.
John H. Eichhorn, MD; January 2015
While undergoing an elective coronary artery bypass graft (CABG) and ablation, an elderly man had a pulmonary artery catheter (PAC) placed to monitor his hemodynamic status. During the operation, the team was informed that another patient needed an emergency CABG. In the rush to attend to the second patient, the PAC in the first was left inflated for a prolonged period, which could have led to a catastrophic complication.
- Spotlight Case
Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD; May 2013
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Rachel Sorokin, MD, and Mitchell Conn, MD, MBA; August 2012
Admitted for treatment of congestive heart failure, an elderly man with a percutaneously placed gastric feeding tube began to have liters of watery stool daily. A tube check revealed that the tip of the feeding tube was in the colon and not the stomach.
Krishan Soni, MD, MBA, and Gurpreet Dhaliwal, MD; July 2012
A man presented to the emergency department (ED) complaining of knee problems, and the triage nurse wrote down the chief complaint as "bilateral knee pain." The ED physician diagnosed a musculoskeletal injury and prepared to discharge him, but the patient was noticeably unsteady. Further examination and imaging revealed a subdural hematoma requiring urgent neurosurgical intervention.
- Spotlight Case
Albert Wu, MD, MPH; November 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Kerm Henriksen, PhD; Kendall K. Hall, MD, MS; June 2011
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.